Format

Send to

Choose Destination
Ann Pharmacother. 1996 Apr;30(4):356-60.

Multiple delayed peak lithium concentrations following acute intoxication with an extended-release product.

Author information

1
Division of Pharmacy Practice, University of North Carolina, Chapel Hill, USA.

Abstract

OBJECTIVE:

To describe delayed peak lithium concentrations after an overdose of extended-release lithium tablets.

CASE SUMMARY:

A patient with borderline personality disorder and depression ingested extended-release lithium approximately 20.25 g along with other agents. At presentation, the lithium concentration was 1.4 mEq/L. Significant enteral intake was initiated 27 hours after presentation and the lithium concentration 5 hours later increased to 3.2 mEq/L. A second lithium peak concentration of 5.0 mEq/L was noted 40 hours after presentation. Two hemodialysis sessions lasting 4 hours each were performed along with administration of sodium polystyrene sulfonate in sorbitol 20% to enhance lithium elimination and decrease absorption. Eighty-eight hours after presentation, the lithium concentration had decreased to 1.5 mEq/L.

DISCUSSION:

Delayed and secondary peak lithium concentrations have been reported following an overdose with an extended-release product. Extended-release lithium may form an aggregate in the gastrointestinal tract and/or have delayed absorption secondary to coingested drugs. Toxicity may result if the patient begins enteral intake of drugs, fluids, or nutrition.

CONCLUSIONS:

Continued monitoring of lithium concentrations after an acute ingestion with an extended-release product are recommended until lithium concentrations are less than 1.5 mEq/L and there are no signs of toxicity, particularly once the patient begins significant enteral intake.

PMID:
8729888
DOI:
10.1177/106002809603000406
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center